EMAIL THIS PAGE TO A FRIEND

The Journal of emergency medicine

A case of near-fatal flecainide overdose in a neonate successfully treated with sodium bicarbonate.


PMID 22981658

Abstract

Flecainide is a class IC antidysrhythmic primarily indicated for ventricular dysrhythmias and supraventricular tachycardia (SVT). Class IC antidysrhythmic overdose has a reported mortality of 22%, and death results from dysrhythmias and cardiovascular collapse. We report a near-fatal flecainide overdose in an 18-day-old treated successfully with sodium bicarbonate. An 18-day-old, 2 weeks premature, 4-kg boy developed persistently high heart rates (220-240 beats/min) and electrocardiographic changes consistent with SVT. There was minimal response to vagal maneuvers, adenosine, and esmolol, and a transthoracic echocardiogram showed no underlying structural abnormality. The patient was then started on flecainide 4 mg orally every 8 h (Q8h). After the fourth dose he developed lethargy, cold clammy skin, and a heart rate of 40 beats/min with no palpable pulse. The patient was given 0.1 mg of atropine intravenously, with an increase of the heart rate to 160 beats/min. The child's cardiac monitor revealed a wide-complex tachycardia with left bundle branch morphology, with associated pallor and poor capillary refill. Sodium bicarbonate was administered intravenously due to suspected flecainide toxicity. Approximately 5 min after intravenous administration of 10 mEq of 8.4% sodium bicarbonate twice, his rhythm converted to a narrow-complex tachycardia. A serum flecainide concentration was 1360 μg/L (therapeutic, 200-1000 μg/L) drawn 1 h before the cardiac arrest. It was later discovered that a twofold dosing error occurred: the patient received 8 mg Q8h instead of 4 mg Q8h for four doses. Flecainide toxicity in children is rare, especially in neonates. It is important for clinicians to be able to identify and treat this uncommon poisoning.

Related Materials